Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 1, NWS Las Vegas, NV

May 16, 1996Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at May 16, 1996, 4:42 PM PDT for Nye County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1996, 4:42 PM PDT (23:42 UTC)
Expired
May 16, 1996, 6:45 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 162344
FFWLAS
NVC023-170145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT THU MAY 16 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 645 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...NORTH CENTRAL NYE COUNTY
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FLASH FLOOD
WARNING FOR NORTHERN NYE COUNTY UNTIL 515 PM PDT. THIS INCLUDES THE
TOWNS OF CARVERS...ROUND MOUNTAIN...AND MANHATTAN...AS WELL AS THE
WESTERN SLOPES OF THE TOQUIMA RANGE IN THE TOIYABE NATIONAL FOREST.
 
AT 440 PM...SATELLITE AND RADAR INDICATED A VERY STRONG THUNDERSTORM
LOCATED APPROXIMATELY 20 MILES NORTH OF TONOPAH MOVING TO THE NORTH-
NORTHEAST AT 25-30 MILES PER HOUR.  HEAVY RAINS OF UP TO AN INCH IN
30 MINUTES ARE POSSIBLE WITH THIS STORM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
KR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:01 PM PDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 16, 2:01 PM PDT, 2 hours 41 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT THU MAY 16 1996

IR SATLT LOOPER SHOWING BAND OF MID AND HIGH CLDS SHIFTING TO THE
E OF AREA INTO UT THIS AFTERNOON.  VORT MAX MVG INTO CENTRAL NV
PROVIDING MAIN FOCUS FOR CONVECTIVE ACTIVITY THIS AFTERNOON AND
EVENING WITH BEST DYNAMICS AND INSTABILITY.  WIND ADVISORY HAS
VERIFIED WELL MOST AREAS WITH SOME 50+ MPH GUSTS STILL BEING
REPORTED AT DRA.  WILL LET ADVISORY GO UNTIL 9 PM AS CURRENTLY
WORDED THEN EXPECT WINDS TO SUBSIDE AS GRADS WEAKEN SLOWLY.  WILL
CONTINUE TO STICK CLOSER TO NGM MOS TEMPS AS IT HAS PREFORMED
BETTER RECENTLY.  FLAT RDG BLDG INTO AREA TO BRING WARMING TREND
WITH BREEZY CONDS CONTINUING OFF AND ON THRU WEEKEND.  EXTENDED
MDLS ALL KEEP TROUGH ALONG W COAST INTO EARLY NEXT WEEK FOR
CONTINUED BREEZY AND TEMPS CLOSE TO NORMAL.  LAS -000.  KOSIER

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.